Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Took pepto bismol. Having black diarrhea and cramps in lower intestine. What is going on?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5498 Questions
Question
hello i have black diaherra i took pepto bismol yesterday 4 times but before i took the pepto about 2 days now i already had dark XXXXXXX diaherra and cramping in the lower intestines i haven't took any pepto bismol today 2/9/2013 if anything the cramping has got worst there is a continous low pain but before i have to use the bathroom the cramping become serve at times parazlying i should also mention that its very gassy you have any idea what is going on?
Posted Fri, 1 Mar 2013 in Digestion and Bowels
 
 
Answered by Dr. Grzegorz Stanko 23 minutes later
Hello!

Thank you for the query.

Your diarrhea seems to last too long right now. If you have been taking antibiotics for oral infection or bronchitis before it has started, this can be the reason of your diarrhea.
Otherwise, your diarrhea can be caused by severe bacterial infection or inflammatory bowel disease. The last one should be considered especially if you have had any weight lost, blood in stool, mouth ulcer (mentioned inflammation can be an oral sign of Crohns disease) any skin changes like allergic.
Cramping and diarrhea usually appears due to partial bowels obstruction (due to Crohns disease).
As it last for so long, you should not wait anymore and have some diagnostics. Full blood work, liver tests, amylase, bilirubin, abdominal ultrasound, abdominal X-ray and stool tests should be the done at first. Colonoscopy seems to be necessary as well.
For temporary relief you can try Rifaximine, Mebeverine and Loperamide treatment, however gastroenterologist should examine you anyways.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Took pepto bismol. Having black diarrhea and cramps in lower intestine. What is going on? 14 minutes later
durning the 34 days of being sick i have gone to the doctor they have given me meds for the diaherra and it help for a period of less then 2 weeks i stop taking a steriod for my brocnitis about 5 days ago and i also have a cold with violent coughing i just started taking dicyclomine does any of this cause what is going on oh one more thing the black stool isnt tar like its more of a watery
 
 
Answered by Dr. Grzegorz Stanko 6 minutes later
Hello!

Black stool is most likely caused by pepto bismol (it is quite common).
If the steroids where in tablets, it could help with inflammatory bowel disease and lack of them could aggravate the symptoms. If the steroids where in inhaler it does not have any effect in intestines.
Dicyclomine should rather be helpful with your symptoms and does not cause diarrheas.
So it does not change anything. I suggest you to try Rifaximine first (it is a great antibiotic which eradicates patologic bacterias from digestive tract and have many possitive responses). It should be taken 400 mg 3x1 for 7 days. If no improvement after few days, please follow mentioned diagnostics.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by
 
Follow-up: Took pepto bismol. Having black diarrhea and cramps in lower intestine. What is going on? 9 minutes later
the Rifaximine i would have to go to my doctor for that correct? and i have just one more question for you i just started taking dicyclomine yesterday my doctor believe it is IBS or something along those lines when would the effect of the meds take place a feww days?
 
 
Answered by Dr. Grzegorz Stanko 6 minutes later
Hello!

Yes, you will need a prescription for Rifaximine. It is also used to treat IBS (as some part of IBS are caused by bacterias).
However in my opinion, this is far too early to tell that this is an IBS. We can diagnose it only after ruling out all other possible reasons of such symptoms.
Dicyclomine should take an effect right away, there is no need to wait days. It affects smooth muscles of the digestive tract and relaxes them.

Hope this will help.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor